Taking Benadryl With Nyquil

Our pharmacist answers the latest question regarding whether or not your can take Benadryl (diphenhydramine) with Nyquil.

Question

Can I take Benadryl (Diphenhydramine) and Nyquil together?​​

Asked by Zetti On Oct 30, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 30, 2017

Pink Capsules With Text - NyQuil With Benadryl

Overview

In most cases, it is not recommended to take Benadryl (diphenhydramine) and Nyquil together since they both contain sedating antihistamines.[1]

The sedating antihistamine in NyQuil is doxylamine, which is very closely related to diphenhydramine (the active ingredient in Benadryl). In fact, they are in the same class of medication, sedating first-generation antihistamines.

Taking two first-generation antihistamines together is considered 'duplicate therapy' and increases the risk of side effects occurring.


What Is Benadryl?

Benadryl is classified as a first generation antihistamine. The duration of action of the drug is typically 4-6 hours per dose (25 mg to 50 mg).[2]

First generation antihistamines are known for their sedative effects and CNS (central nervous system) depressant effects. Many individuals cannot tolerate the sedative effects of Benadryl (diphenhydramine) during the day and, therefore, only take it at bedtime to combat insomnia.


What Is NyQuil?

Nyquil is a combination cold/cough product that contains the drug doxylamine, along with a pain/fever reducer (acetaminophen) and a cough suppressant (dextromethorphan).

Doxylamine is a sedating first-generation antihistamine and is in the same class of medication as Benadryl (diphenhydramine).[3]


Interaction Explained

As stated above, both doxylamine and Benadryl (diphenhydramine) work the same way and are actually in the same class of medication.

They work by blocking the histamine-1 receptor in the body, which prevents histamine from binding to it and producing the symptoms we are all very familiar with (e.g. runny nose, watery eyes, etc...).

Since both drugs work the same way, using both at the same time is not recommended.

Combined use generally won't provide any more benefit than taking either alone. Additionally, taking them together not only increases the risk of excessive sedation, it greatly increases the risk of additional adverse effects such as:[4]

  • Dry mouth
  • Dry eyes
  • Constipation
  • Constricted airways

Very high doses of sedating antihistamines have also been associated with excitation, agitation, and restlessness.[5]


When Is Use Together Okay?

Having said that, there could be a case to take the combination together.

Benadryl (diphenhydramine) has fairly strong evidence for use in stemming allergic reactions.

Studies show that Benadryl (diphenhydramine) can effectively reduce itching and swelling from reactions to things like bee stings and poison ivy.[6][7]

If you have already taken a dose of Nyquil and are having an allergic reaction to something, taking a dose of Benadryl (diphenhydramine) may help without a huge increased risk in intolerable side effects.


Summary

NyQuil contains doxylamine, a sedating first-generation antihistamine. Benadryl contains diphenhydramine, also a sedating first-generation antihistamine. Use of both together increases the risk of side effects such as oversedation, dry mouth, dry eyes and constipation.

References
  1. ^ Elsevier ClinicalKey Drug Interaction Checker. ClinicalKey
  2. ^ Elsevier ClinicalKey: Diphenhydramine Monograph. ClinicalKey
  3. ^ Elsevier ClinicalKey: NyQuil Monograph. ClinicalKey
  4. ^ Antihistamines and allergy. PubMed
  5. ^ H1 Antihistamines: Current Status and Future Directions. PubMed
  6. ^ Guideline for acute therapy and management of anaphylaxis. AccessFDA
  7. ^ Diphenhydramine versus nonsedating antihistamines for acute allergic reactions: a literature review. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions